B12 symptoms worse after infection

Hi all,

A few months ago I was diagnosed with a b12 deficiency and put on weekly injections for 10 weeks. After about 3 injections I was feeling better, closer to my old self and my symptoms were fading slowly but surely. However I then developed a respiratory tract infection and another bout of gastritis. 2 weeks of antibiotics and lying on the couch I managed to shake that but now my b12 symptoms seem to be back and nearly worse than before. I continued on with the injections and am currently on week 5. I'm just wondering if this has happened to anyone before?

I should also point out that my symptoms were neurological, tingling hands and feet, sore tongue, confusion, and not just maybe something that could be put down to being run down after an illness.

Thanks so much in advance.

Last edited by

6 Replies

oldestnewest
  • Stands to reason that gastritis could risk worsening a deficiency. Plus your body needs nutrition to fight illness.

    Does your B12 doctor know about your illness?

  • Thanks for the reply, yeah it was the same doctor who diagnosed both, I've a long history with gastritis so I assumed it could be related but did worry a bit that I wasn't getting better. Hopefully in time I'll be back to normal.

  • Have you been tested for coeliac? That could be the cause of low B12. Damaged gut causes B12 malabsorption.

  • a) some antibiotics actually affect the bodies ability to process B12 (not absorption but would affect you even with supplementation). May be worth asking your doctor and if it was one that causes problems - sorry can't remember off the top of my head which ones cause problems - and then getting a not put on your records for the future.

    b) fighting an infection is going to put a strain on your immune system and since one of the many things B12 does is support the immune system that will have meant you were probably using more B12

    c) may be worth checking what is happening with your folate levels - particularly if these were in the lower half of the normal range when you started treatment - folate is used to process B12 so quite easy to run out of folate if you are getting through a lot of B12 as your body is healing everything.

  • I was fighting a bad infection when I began my B12 injections. They kept asking me if I was feeling better from the injections, and I had to say no. I think any illness depletes your B12, and it takes time to recover. Certainly if you have gastritis too.

  • Very strange but I developed shingles when on my loading doses and felt awful

    I have my injections every 3 months but found symptoms returning so I now self inject when needed

    However every 3 months I now get a reurn of shingles mainly on top of buttocks and lower spine do you think this could be reAction to hydroxo ?

You may also like...